Nebraska, 2002Damaging Wind in Nebraska, August 21, 2002
August 21, 2002 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 1:20 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 1:20 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT WED AUG 21 2002
...MAIN CHALLENGE IS POPS AND HEAVY RAIN THREAT THROUGH THURSDAY...
WATER VAPOR IMAGERY SHOWING SEVERAL SMALL SHORTWAVES EJECTING OUT OF
PACIFIC NORTHWEST UPPER LOW...AND MOIST PLUME WITH TRAJECTORY FROM
SUB-TROPICS. 18Z SURFACE ANALYSIS HAS LOW NEAR WINNER SOUTH
DAKOTA...WHICH HAS DROPPED SOUTH A BIT FROM 15Z. PRE-FRONTAL TROF
LINE EXTENDING SOUTH FROM LOW THROUGH CENTRAL NEBRASKA...WITH THE
COLD FRONT/BAROCLINIC ZONE STILL IN SOUTHERN SOUTH DAKOTA. ALL OF
CWFA HAS DEWPOINTS IN THE LOWER TO MIDDLE 70S WITH GUSTY
SOUTH-SOUTHWEST WINDS. EVEN HIGHER DEWPOINTS NOTED UPSTREAM OVER
NORTHEAST KANSAS. VISIBLE IMAGERY SHOWING SEVERAL POCKETS OF
SUNSHINE OVER REGION...RESULTING IN GOOD HEATING AND INCREASING
INSTABILITY. 18Z MEAN LAYER CAPE VALUES ALREADY AVERAGING 2000 J/KG
OVER MOST OF CWFA.
GIVEN THE DEGREE OF INSTABILITY...THE BOUNDARY LAYER FORCING FROM
THE FRONT/TROF MAY BE ENOUGH TO FIRE CONVECTION LATE THIS
AFTERNOON/EARLY THIS EVENING IN NORTHEAST NEBRASKA. THIS IS
SOMEWHAT SUPPORTED BY QPF FROM RUC/ETA/AVN/NGM. ETA KAIN-FRITCSH
NOT ONLY DEVELOPS CONVECTION IN NORTHEAST NEBRASKA...BUT BY 00Z
SHOWS A SOUTHWARD EXTENSION INTO KANSAS ALONG PRE-FRONTAL TROF LINE.
SHOWERS OVER CENTRAL NEBRASKA CURRENTLY MOVING NORTHEAST TOWARDS
CWFA...SO BY ISSUANCE TIME WILL NEED TO CHECK COVERAGE FOR BEST
WORDING.
BY 06Z TONIGHT... MODELS ARE IN GOOD AGREEMENT ON DROPPING FRONT
SOUTH TO NEAR SIOUX CITY-COLUMBUS LINE...THEN OMAHA-LINCOLN BY 12Z.
AFTER 06Z...SHORTWAVE CURRENTLY SEEN MOVING THROUGH NORTHEAST NEW
MEXICO WILL BE PROVIDING ADDITIONAL LIFT OVER EASTERN
NEBRASKA...AIDING ANY LIFT PROVIDED BY THE FRONT. NOSE OF 35 KNOT
LOW LEVEL JET WILL ALSO BE FOCUSING VERTICAL MOTION OVER SOUTHEAST
NEBRASKA. THUS EXPECT TO SEE A SHIFT IN DEVELOPMENT FROM NORTHEAST
NEBRASKA EARLY THIS EVENING...TO SOUTHEAST NEBRASKA BY THURSDAY
MORNING. AT LEAST LIKELY POPS SEEM REASONABLE TONIGHT MOST
AREAS...WITH OCCASIONAL WORDING WHERE RAIN IS ON-GOING.
PRECIPITABLE WATER VALUES REACH 2 INCHES IN CWFA TONIGHT...SO SOME
CONCERN FOR EXCESSIVELY HEAVY RAINS...AND WILL INCLUDE HEAVY RAIN
WORDING TONIGHT. FLASH FLOOD GUIDANCE VALUES GENERALLY UNDER 2
INCHES MOST AREAS...SO WILL NEED TO MONITOR ANY PERSISTENT RAINFALL
AREAS ACCORDINGLY.
FRONT MOVES THROUGH SOUTHEAST CORNER THURSDAY MORNING...WITH AN
ADDITIONAL VORT MAX MOVING THROUGH WESTERN KANSAS. THUS THERE WILL
BE A CHANCE FOR NEW DEVELOPMENT MAINLY IN THE SOUTHEAST...LESS
LIKELY NORTH. AVN CONTINUES TO SHOW CONVECTIVE FEEDBACK PROBLEMS IN
THE QPF FIELD WITH CIRCLE PATTERN OVER NORTHEAST NEBRASKA.
BY FRIDAY...UPPER HEIGHTS BUILD WITH SHORTWAVE RIDGE
STRENGTHENING...AND FRONT HEADS INTO GULF STATES WHILE SURFACE HIGH
SETTLES INTO CWFA. PATTERN LOOKS DRY AT LEAST THROUGH TUESDAY WITH
THIS RIDGE. HOWEVER BY DAY 7 THE ENSEMBLE MEAN SUPPORTS THE
OPERATIONAL MRF WITH BRINGING A WAVE THROUGH NORTHWEST FLOW INTO THE
CENTRAL PLAINS. WILL CARRY A CHANCE ON WEDNESDAY TO ACCOUNT FOR
THIS WAVE.
AVN MOS GUIDANCE FOR HIGHS LOOK TOO COOL AS A RESULT OF THE
CONVECTIVE FEEDBACK BULLSEYE...SO LEANED MORE TOWARDS THE ETA AND
NGM MOS WHICH ARE VERY SIMILAR.
.OMA...NONE.
NIETFELD
In the hours before
Special weather statement, Aug 21, 5:10 PM CST, 4 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED AUG 21 2002
STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.
WARM...HUMID...UNSTABLE AIR CONTINUES ACROSS THE AREA. A WEAK
FRONTAL BOUNDARY EXTENDS FROM SOUTH CENTRAL SOUTH DAKOTA TO SOUTH
CENTRAL NEBRASKA. SHOWERS HAVE DEVELOPED ALONG THIS BOUNDARY.
AN UPPER AIR LOW PRESSURE SYSTEM MOVING OUT OF EASTERN COLORADO
INTO NEBRASKA AND KANSAS TONIGHT WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS ALONG THIS BOUNDARY. IN ADDITION...A COLD FRONT
MOVING SOUTHEAST OUT OF SOUTH DAKOTA WILL PROVIDE AN ADDITIONAL
FOCUS FOR THUNDERSTORMS THROUGH THURSDAY MORNING. ALTHOUGH WIND
SHEAR IS WEAK...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS. THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.
THE WEAK FRONT IS FORECAST TO SLOWLY DROP SOUTH OF THE
AREA ON THURSDAY. MORE THUNDERSTORMS MAY OCCUR ALONG THIS FRONT.
AT THIS TIME...ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON THURSDAY.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
SMITH
Local storm report, Aug 21, 8:23 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 5 W LINCOLN NE 1 INCH HAIL
08/21/02 LANCASTER HEAVY RAIN REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 8:48 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM CERESCO NE .75 INCH HAIL
08/21/02 SAUNDERS REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.Thunderstorm Wind, Saunders
- When
- August 21, 10:05 PM CST to 10:20 PM CST
- Where
- Saunders County, Ceresco
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -96.650
Thunderstorm wind gusts estimated at around 60 mph caused some tree and power line damage in Ceresco.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flooding in Wisconsin, August 21 to 22, 2002$9.0 million · F0 · 54 events
- Rip Current in Florida, August 21, 20021 death · 1 event
- Lightning Strike in Florida, August 21, 20021 death · 1 event
- Hail and Damaging Winds in Nebraska, August 21, 2002$100,000 · 62 kt wind · 3 events
- Flash Flooding in Wisconsin, August 21, 2002$100,000 · 2 events
- Flash Flood in South Dakota, August 21, 2002$100,000 · 1 event
- Lightning Strike in Arkansas, August 21, 2002$100,000 · 1 event
- Flash Flooding and Flooding in Texas, August 21, 2002$60,000 · 70 kt wind · 7 events
- Tornadoes and Damaging Winds in Iowa, August 21, 2002F1 · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 21, 2002$30,000 · 3 events
- Damaging Wind in Michigan, August 21, 20022 injured · $10,000 · 53 kt wind · 1 event
- Lightning Strike in Florida, August 21, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315205.